Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

September 18, 2021Dimmit County, Maverick County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Sep 18, 2021, 3:33 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 3:33 PM CDT (20:33 UTC)
Expired
Sep 18, 2021, 4:30 PM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
50

Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 77 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS84 KEWX 182033
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
333 PM CDT Sat Sep 18 2021
 
TXZ203-204-217>219-228-182130-
Frio TX-Maverick TX-Uvalde TX-Dimmit TX-Medina TX-Zavala TX-
333 PM CDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southwestern Medina,
eastern Maverick, Dimmit, southern Uvalde, Zavala and western Frio
Counties through 430 PM CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 15 miles east of la Pryor to near Pearsall. 
Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Uvalde, Pearsall, Crystal City, Carrizo Springs, Dilley, Big Wells,
La Pryor, Batesville, El Indio, Asherton, Chula Vista-River Spur,
Hilltop, Las Colonias, Uvalde Estates, Brundage, Dabney, Chaparral
Wildlife Management Area, Light, Carrizo Hill and Loma Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 10029 2831 10028 2840 10035 2845 10034
      2848 10037 2850 10033 2851 10038 2855 10041
      2858 10040 2859 10041 2909 10019 2909 10011
      2923 10011 2924 9931 2890 9912 2865 9908
      2864 9939 2821 9940 2820 10019
TIME...MOT...LOC 2033Z 352DEG 36KT 2895 10018 2885 9919 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Sep 18, 2:28 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 18, 2:28 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Austin/San Antonio TX
228 PM CDT Sat Sep 18 2021

.SHORT TERM (Tonight through Sunday Night)...

Northerly flow in place aloft today across South-Central Texas as an
upper level low is currently centered across Southeastern Texas. A
subtle vort located at the 700 mb level within the northerly flow on
the western side of the upper low has resulted in some development
of isolated to scattered convection for areas along and west of the
I-10/I-37 corridor. Locally heavy downpours are possible with this
activity. Additionally, gusty winds are possible as microbursts may
be favorable given modeled inverted V soundings where the surface
temperatures are in the 90s and dew points in the 60s. DCAPE values
are also running of around 1500 J/kg. The Coastal Plains may also
see some isolated convection while elsewhere conditions stay mainly
hot and rain free under partly cloudy skies. Area convection will
gradually diminish towards/after sunset once daytime heating wanes.

Another warm and humid night is in store across the region under a
mostly clear to partly cloudy sky. Expect for overnight lows to
range from the mid to upper 60s across the Hill Country to the low
to mid 70s elsewhere. The rain chances trend lower during Sunday
compared to today as the region feels less influence from the upper
level low as it opens up into a trough and gradually drifts east-
northeastward. As a result, only some low end mentionable PoPs are
to concentrate across our far eastern counties. Otherwise, expect
hot temperatures with most locations seeing highs in the mid to
upper 90s. Warm and humid again Sunday night where overnight lows
range from the upper 60s into the mid 70s.

&&

.LONG TERM (Monday through Saturday)...

On Monday, shortwave ridging will move into the region, which will
set the stage for a rather hot and toasty afternoon. Temperatures
will near record highs, mainly at SAT and DRT, with the records being
100 and 102 respectively. At AUS and ATT, it will be close, but
record highs at both sites are just a hair warmer, at 103. With
dewpoints mixing out into the upper 50s and low 60s by the afternoon,
don't expect too much in the way of heat indices. Temperatures will
range from mid 90s in the Hill Country to as much as 105 over the Rio
Grande Plains by late afternoon.

Relief should arrive by midweek as our first Fall cold front moves in
on Tuesday. The cooler air will lag behind somewhat as temperatures
remain quite warm on Tuesday, some 5-10 degrees above average for mid
to late September. The front will move through between 18Z Tuesday
and 00Z Wednesday, with winds picking up between 10-15 mph, gusting
to 20+ at times Tuesday evening as well as through the first half of
the day on Wednesday. Showers and thunderstorms should develop along
the front as it pushes south through the region. MLCAPE between
500-1000 J/kg will be present ahead of the boundary, but other than
that, deep layer shear will be somewhat lacking. Severe weather is
not anticipated, but some gusty winds and locally heavy rainfall will
be possible as the front moves through. Any precip should clear the
region by 12Z Wednesday, with mild and dry days ahead.

Behind the front, PWATs will tank below 1" across the entire CWA and
sfc dewpoints will fall to less than 50 through Friday morning.
Expect light east to east-northeasterly winds through Thursday, with
mornings in the 50s and 60s and afternoons in the mid to upper 80s
for much of the region, followed by a return to the lower 90s by
Saturday. The best time of year is right around the corner in this
forecaster's eyes, as more late summer/fall-like weather isn't far
off, with cool, crisp mornings, and mild, somewhat warm afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  97  74 100  75 /   0  -    0   0   0
Austin Bergstrom Intl Airport  71  95  72  98  74 /   0  -    0   0   0
New Braunfels Muni Airport     71  96  72 100  73 /   0  -    0   0   0
Burnet Muni Airport            70  95  72  98  74 /   0  -    0   0   0
Del Rio Intl Airport           74 100  74 104  76 /  -    0   0   0   0
Georgetown Muni Airport        71  96  72 100  74 /   0  -    0   0   0
Hondo Muni Airport             71  97  72 100  72 /  -   -    0   0   0
San Marcos Muni Airport        71  96  72 100  73 /   0  -    0   0   0
La Grange - Fayette Regional   73  95  74 100  76 /  10  20  -    0   0
San Antonio Intl Airport       74  96  74 100  74 /   0  -    0   0   0
Stinson Muni Airport           75  98  74 100  76 /  -   -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...Morris
Decision Support...Treadway
Hazardous weather outlook, Sep 18, 2:08 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
208 PM CDT Sat Sep 18 2021

TXZ171>173-183>194-202>209-217>225-228-191915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
208 PM CDT Sat Sep 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered downburst wind gusts up to 50 mph are possible with
thunderstorm activity this afternoon into the evening hours across
the Edwards Plateau and Rio Grande Plains. In addition brief heavy
downpours and frequent lightning are possible. Those out at area
State Parks and State Natural areas should monitor and seek
shelter if storms approach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 18, 2:03 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
203 PM CDT Sat Sep 18 2021

TXZ183-184-202-181945-
Kinney TX-Val Verde TX-Edwards TX-
203 PM CDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of northern Kinney,
southwestern Edwards and east central Val Verde Counties through 245
PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Alamo Village, or 22 miles northeast of
Brackettville, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brackettville, Alamo Village, Turkey Mountain and Kickapoo Cavern
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2989 10056 2973 10016 2922 10021 2956 10085
TIME...MOT...LOC 1903Z 022DEG 23KT 2961 10027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MORRIS
Special weather statement, Sep 18, 2:24 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
224 PM CDT Sat Sep 18 2021

TXZ184-185-187-202>204-217-218-182030-
Maverick TX-Uvalde TX-Kinney TX-Medina TX-Edwards TX-Real TX-
Bandera TX-Zavala TX-
224 PM CDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of Medina, southwestern
Bandera, eastern Kinney, northeastern Maverick, Uvalde, northern
Zavala, southeastern Edwards and southern Real Counties through 330
PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Concan, or 14 miles south of Leakey, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Uvalde, Hondo, Leakey, Vanderpool, Tarpley, La Pryor, Sabinal, Camp
Wood, Laguna, D'Hanis, Noonan, Quihi, Dunlay, Concan, Uvalde Estates,
Dabney, Pearson, Cline, Reagan Wells and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2883 10026 2970 10017 2981 9931 2926 9883
TIME...MOT...LOC 1923Z 324DEG 35KT 2952 9968

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MORRIS
Special weather statement, Sep 18, 3:13 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
313 PM CDT Sat Sep 18 2021

TXZ183-182115-
Val Verde TX-
313 PM CDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southeastern Val
Verde County through 415 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Long Point, or 15 miles north of Del Rio, moving
south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Laughlin AFB,
Val Verde Park, Diablo East, Cienegas Terrace, Governors Landing,
Long Point, Devils Shores, 277 South Boat Ramp, 277 North Campground,
San Pedro Canyon, Rough Canyon Recreation Area, Spur 406 Campground,
Rock Quarry Campground, Devils River State Nat Area Big Satan, Lake
Ridge Ranch and Pafford Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Amistad Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2979 10096 2982 10075 2973 10070 2951 10070
      2924 10079 2924 10080 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2936 10100
      2944 10106 2946 10106 2947 10108
TIME...MOT...LOC 2012Z 010DEG 10KT 2960 10085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MO
Local storm report, Sep 18, 3:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
318 PM CDT SAT SEP 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 N LAKE VIEW           29.48N 100.94W
09/18/2021  M53 MPH          VAL VERDE          TX   COCORAHS

            A COCORAHS OBSERVER REPORTED A 53 MPH WIND
            GUST.

&&

PAY
Special weather statement, Sep 18, 3:27 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
327 PM CDT Sat Sep 18 2021

TXZ202-217-182130-
Maverick TX-Kinney TX-
327 PM CDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southern Kinney and
northern Maverick Counties through 430 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Laughlin AFB to 6 miles
northwest of Quemado to 7 miles east of Paloma. Movement was south at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eagle Pass, Brackettville, Spofford, Quemado, Chula Vista, Paloma,
Darling, Amanda, Anacacho, Standart, Radar Base, Normandy, Fabrica,
Laughlin AFB Aux Field, Las Quintas Fronterizas, Siesta Acres, Eidson
Road, Elm Creek, Fort Clark Springs and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2867 10050 2874 10051 2876 10053 2882 10055
      2883 10058 2889 10059 2890 10063 2894 10065
      2909 10067 2917 10078 2920 10077 2923 10080
      2926 10075 2932 10075 2934 10071 2952 10070
      2952 10069 2923 10011 2884 10025 2864 10047
TIME...MOT...LOC 2027Z 007DEG 24KT 2918 10083 2902 10068 2892 10031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MO
Special weather statement, Sep 18, 3:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
333 PM CDT Sat Sep 18 2021

TXZ203-204-217>219-228-182130-
Frio TX-Maverick TX-Uvalde TX-Dimmit TX-Medina TX-Zavala TX-
333 PM CDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southwestern Medina,
eastern Maverick, Dimmit, southern Uvalde, Zavala and western Frio
Counties through 430 PM CDT...

At 333 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of la Pryor to near Pearsall.
Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Uvalde, Pearsall, Crystal City, Carrizo Springs, Dilley, Big Wells,
La Pryor, Batesville, El Indio, Asherton, Chula Vista-River Spur,
Hilltop, Las Colonias, Uvalde Estates, Brundage, Dabney, Chaparral
Wildlife Management Area, Light, Carrizo Hill and Loma Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 10029 2831 10028 2840 10035 2845 10034
      2848 10037 2850 10033 2851 10038 2855 10041
      2858 10040 2859 10041 2909 10019 2909 10011
      2923 10011 2924 9931 2890 9912 2865 9908
      2864 9939 2821 9940 2820 10019
TIME...MOT...LOC 2033Z 352DEG 36KT 2895 10018 2885 9919

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:32 PM CDTSpecial Weather StatementEWXReal43 min
Sep 18, 2:03 PM CDTSpecial Weather StatementEWXKinney42 min
Sep 18, 2:24 PM CDTSpecial Weather StatementEWXMedina, Uvalde66 min
Sep 18, 2:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Maverick, Uvalde, Zavala56 min
Sep 18, 3:13 PM CDTSpecial Weather StatementEWXVal Verde62 min
Sep 18, 3:27 PM CDTSpecial Weather StatementEWXKinney63 min
Sep 18, 3:39 PM CDTSpecial Weather StatementEWXFayette, Lavaca66 min
Sep 18, 3:59 PM CDTSpecial Weather StatementEWXVal Verde46 min
Sep 18, 4:18 PM CDTSpecial Weather StatementEWXReal57 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.